University of Minnesota Medical Center Minneapolis, MN, United States
Susan Lou, MD, CMQ1, Nicholas M. McDonald, MD1, Sachin Mohan, MD, PhD2, Ivo Ditah, MD, MPhil2, Irshad Jafri, MD2 1University of Minnesota Medical Center, Minneapolis, MN; 2University of Minnesota Medical School, St. Paul, MN
Introduction: A significant proportion of patients undergoing esophagogastroduodenoscopy (EGD) receive local anesthetic agents(e.g cetacaine, benzocaine etc) to the oropharynx with goal of decreasing a strong gag response during intubation. One rare complication of these local anesthetics is methemoglobinemia. We present the case of a life-threatening methemoglobinemia secondary to Cetacaine( administration prior to EGD.
Case Description/Methods: A 68-year-old woman with medical history significant for chronic bronchitis, obstructive sleep apnea, and medullary glioma status post radiation therapy and ventriculoperitoneal shunt placement, presented for outpatient EGD for dysphagia with imaging showing distal esophageal wall thickening. After obtaining informed consent, the patient received two puffs of cetacaine spray. Within a minute of administration, she was noted to be gasping for air with oxygen saturations dropping into the 80’s despite being on 100% O2. The patient was yet to receive any sedative agent. The O2 saturations continued to drop to as low as 30s despite additional airway support with bag ventilation. Visible cyanosis was noted on skin and mucous membranes; methemoglobinemia was suspected. 50mg of methylene blue was rapidly administered intravenously. The patient never lost her pulse and remained arousable to verbal and physical stimuli. Her EKG remained normal. Within minutes of administering the methylene blue, her saturations rapidly improved to the high 90s. The entire incident lasted fourteen minutes. The patient was transferred by Emergency Medical Services to a local emergency department (ED) for further management. Upon arrival to the ED, the patient was urgently intubated and transferred to the Medical Intensive Care Unit (MICU). Methemoglobin levels checked in the ED and throughout her MICU stay were undetectable, though this was some time after the antidote had been empirically administered. The patient recovered without any further complication.
Discussion: Methemoglobinemia is a rare, but potentially fatal complication of commonly used local pharyngeal anesthetics agents routinely used prior to EGD. Because of its rarity, many gastroenterologists have never encountered or witnessed a case in their careers. It is important for endoscopists to not only have a low threshold for suspecting this condition, but to be regularly reminded of its management.
Disclosures: Susan Lou indicated no relevant financial relationships. Nicholas McDonald indicated no relevant financial relationships. Sachin Mohan indicated no relevant financial relationships. Ivo Ditah indicated no relevant financial relationships. Irshad Jafri indicated no relevant financial relationships.
Susan Lou, MD, CMQ1, Nicholas M. McDonald, MD1, Sachin Mohan, MD, PhD2, Ivo Ditah, MD, MPhil2, Irshad Jafri, MD2. P1493 - A Life-Threatening Case of Cetacaine-Induced Methemoglobinemia During Upper Endoscopy, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.